Interior Health is issuing a drug alert for the Kelowna and West Kelowna area.
White and beige powdered substances are being sold as fentanyl and are found to contain fentanyl and benzodiazepines.
According to the health authority, there is a high risk of an overdose with prolonged sedation for those who take the substances, and naloxone might not be effective.
For anyone who is with someone who may have experienced an overdose due to these substances, it is recommended that they give continual breaths and seek medical attention.
Interior Health advises the following to reduce risk:
- Get your drugs checked.
- Avoid using different drugs at the same time or using drugs and alcohol together.
- Don’t use alone or ask someone to check on you.
- If you must use while alone, consider using the Lifeguard app, which can connect you with 911 emergency responders if you overdose. Download at the App Store or Google Play.
- When using your substance, start with a small amount and then go slow.
- Use at an Overdose Prevention or Supervised Consumption Site if one is near you.
- Know how to respond to an overdose – call 911, give rescue breaths and naloxone.